Texas, 2007

Hail and Damaging Wind in Texas, May 21, 2007

May 21, 2007 · NWS OUN · 4 events in 3 counties and zones

Afternoon heating combined with small outflow boundaries and Gulf moisture allowing severe thunderstorms to develop over Archer and Baylor counties. Hail up to nickel size was reported near Seymour in Baylor county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Afternoon heating combined with small outflow boundaries and Gulf moisture allowing severe thunderstorms to develop over Archer and Baylor counties. Hail up to nickel size was reported near Seymour in Baylor county. Outflow winds from this storm moved into Archer county, with wind speeds near 70 miles an hour reported. Several tree limbs were blown down as a result. Monetary damages were estimated.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 21, 2:00 PM CST, 50 minutes earlier.

Area forecast discussion, May 21, 2:00 PM CST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
300 PM CDT MON MAY 21 2007

WIDELY SCATTERED SHOWERS AND ISOLATED STORMS HAVE FORMED ACROSS
SOUTHWEST OK AND WESTERN NORTH TEXAS EARLY THIS AFTERNOON.  LIFT
ASSOCIATED WITH TROUGH EXTENDING FROM PANHANDLE REGION SOUTHEAST
INTO CENTRAL AND SOUTHERN TEXAS SHOULD CLEAR SOUTHWEST 1/4 OF FA
BY 3Z AND REST OF FA BY 12Z TUESDAY. MCV BETWEEN SAT AND AUS MAY
FOCUS MORE WIDESPREAD CONVECTION OVER SOUTH CENTRAL AND SOUTHEAST
OKLAHOMA THIS EVENING AND OVERNIGHT. SHORT TERM TRENDS SUGGEST
STRONGEST CONVECTION WILL BE OVER SOUTHWEST OKLAHOMA AND WESTERN
NORTH TEXAS WHERE BETTER INSTABILITY HAS DEVELOPED.  WEAK MID
AND UPPER LEVEL FLOW WILL RESULT IN SMALL CELLS THAT MAY BRIEFLY
BECOME STRONG TO MARGINALLY SEVERE.

DRYLINE WITH INCREASING SOUTHWEST TO WEST FLOW ON TUESDAY
MAY RESULT IN ISOLATED TO WIDELY SCATTERED THUNDERSTORM
DEVELOPMENT. BETTER CHANCE OF SEVERE STORMS WITH BETTER
FLOW AND HIGHER INSTABILITY. STORMS THAT DEVELOP WILL LIKELY
WEAKEN OR DISSIPATE AS THEY MOVE EASTWARD.

BEST CHANCE FOR WIDESPREAD CONVECTION APPEARS TO BE LATE WEDNESDAY
INTO THURSDAY AS FRONT MOVES SLOWLY ACROSS THE AREA.  STILL APPEARS
THAT STRONG TO SEVERE STORMS WILL DEVELOP LATE WEDNESDAY ACROSS
NORTHERN PARTS OF FA AND WILL THEN MOVE SOUTH AND SOUTHEAST ALONG
FRONT. BOTH GFS AND NAM INDICATE HEAVY RAIN POTENTIAL ALONG
FRONTAL BOUNDARY WEDNESDAY NIGHT INTO THURSDAY MORNING...MAINLY FROM
NORTH CENTRAL OKLAHOMA INTO SOUTHWEST PARTS OF THE STATE.
CONVECTION WILL LIKELY LINGER ALONG THE FRONT THURSDAY ACROSS SOUTHEAST
OKLAHOMA. WILL KEEP SLIGHT TO CHANCE POPS IN FORECAST FRIDAY THROUGH
THE WEEKEND AS WESTERN PART OF FA WILL BE ON WESTERN EDGE OF
UPPER RIDGE.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  65  80  66  79 /  30  30  20  60
HOBART OK         64  84  65  79 /  30  30  30  60
WICHITA FALLS TX  66  83  68  81 /  30  30  20  40
GAGE OK           63  85  59  72 /  40  30  40  60
PONCA CITY OK     65  79  66  77 /  30  30  30  70
DURANT OK         64  81  67  80 /  50  50  20  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

SIX
Hazardous weather outlook, May 21, 11:00 AM CST, 3 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT MON MAY 21 2007

OKZ004>048-050>052-TXZ083>090-221200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1200 PM CDT MON MAY 21 2007

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THROUGH TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE WESTERN
ONE-FIFTH OF OKLAHOMA AND PART OF WESTERN NORTH TEXAS.

LOCATION...
THE SLIGHT RISK AREA IS WEST OF A LINE FROM FREEDOM TO
CLINTON...ALTUS...AND SEYMOUR.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM 6 PM
THROUGH THIS EVENING.

IMPACTS...
HAIL TO THE SIZE OF QUARTERS AND DAMAGING WIND GUSTS TO 70 MPH WILL
BE THE MAIN CONCERNS.

RECOMMENDED ACTIONS...
EMERGENCY MANAGERS AND STORM SPOTTER GROUPS IN THE SLIGHT RISK AREA
SHOULD BE PREPARED FOR POSSIBLE SEVERE WEATHER LATE THIS AFTERNOON
INTO THIS EVENING.

DISCUSSION...
MOISTURE WILL INCREASE OVER THE PLAINS TODAY. A FEW HIGH BASED
THUNDERSTORMS MAY DEVELOP IN SOUTHERN AND CENTRAL OKLAHOMA DURING
THE DAY... AT THE EDGE OF DEEPER MOISTURE RETURNING FROM THE GULF OF
MEXICO. HOWEVER... A CAP WILL BE IN PLACE WHICH MAY HAMPER
THUNDERSTORM DEVELOPMENT. CLOUD TO GROUND LIGHTNING AND SMALL HAIL
WILL BE THE MAIN HAZARD IF THESE STORMS DO DEVELOP. STRONGER
STORMS... SOME OF WHICH COULD BE SEVERE... ARE EXPECTED TO DEVELOP
IN THE OKLAHOMA AND TEXAS PANHANDLES THIS AFTERNOON AND EVENING...
ALONG AND EAST OF A SHARPENING DRYLINE. A SHORTWAVE TROUGH WILL MOVE
SLOWLY EAST ACROSS THE SOUTHERN PLAINS THIS EVENING. THIS TROUGH AND
THE DRYLINE COULD PROVIDE ENOUGH LIFT FOR THUNDERSTORM DEVELOPMENT.
MODERATE INSTABILITY MAY BE SUFFICIENT FOR A FEW SEVERE
THUNDERSTORMS. THESE STORMS WOULD MOVE EAST AND AFFECT PART OF
WESTERN OKLAHOMA AND WESTERN NORTH TEXAS VERY LATE THIS AFTERNOON
AND EVENING. A FEW STORMS MAY PRODUCE LARGE HAIL AND DAMAGING WINDS.

THUNDERSTORMS WILL BE POSSIBLE OVERNIGHT ACROSS PARTS OF OKLAHOMA
AND WESTERN NORTH TEXAS AS THE LOW LEVEL JET STRENGTHENS AND
MOISTURE CONTINUES TO SPREAD NORTHWARD.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT TUESDAY MAY 22.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...70 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...30 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THUNDERSTORM OUTLOOK...
A STORM SYSTEM WILL CONTINUE TO MOVE SLOWLY EAST THROUGH WEDNESDAY
NIGHT. MOISTURE...INSTABILITY...AND WIND SHEAR WILL ALL INCREASE
TUESDAY OVER MUCH OF THE REGION...BUT A CAP WILL ALSO STRENGTHEN.
THE MOST LIKELY AREA FOR STRONG TO SEVERE THUNDERSTORMS TUESDAY WILL
BE NEAR A SURFACE LOW PRESSURE CENTER IN SOUTHWEST KANSAS...AND
ALONG A DRYLINE EXTENDING INTO THE EASTERN TEXAS AND OKLAHOMA
PANHANDLES. THIS ACTIVITY IS EXPECTED TO MOVE INTO WESTERN OKLAHOMA
LATE TUESDAY AFTERNOON AND NIGHT. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS NORTHWEST OF A LINE FROM CHANDLER... TO NORMAN... TO
LAWTON... TO HOLLIS. A COLD FRONT WILL DROP OUT OF KANSAS ON TUESDAY
NIGHT AND WEDNESDAY. THIS WILL PUSH THE EMPHASIS FOR SEVERE WEATHER
INTO NORTHERN OKLAHOMA TUESDAY NIGHT...THEN INTO CENTRAL AND
SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS ON WEDNESDAY WHERE THERE
IS A SLIGHT RISK OF SEVERE STORMS. THE COMBINATION OF MODERATE WIND
SHEAR AND STRONG INSTABILITY WILL LIKELY SUPPORT A FEW SUPERCELLS.
BOTH TUESDAY AND WEDNESDAY.

THE UNSETTLED WEATHER WILL CONTINUE THROUGH THE REST OF THE WEEK
INTO THE WEEKEND. THE COLD FRONT IS EXPECTED TO STALL IN CENTRAL
TEXAS AND THEN MOVE NORTH LATE IN THE WEEK. A CHANCE FOR
THUNDERSTORMS EXISTS EACH DAY THROUGH SUNDAY.

OTHER HAZARDOUS WEATHER...
HEAVY RAIN IS POSSIBLE LATE WEDNESDAY INTO THURSDAY SINCE STRONG
UPPER LEVEL LIFT IS EXPECTED TO BECOME PARALLEL TO A SLOW MOVING
COLD FRONT. GIVEN THE RECENT WET WEATHER... ADDITIONAL HEAVY RAIN
MAY LEAD TO FLOODING.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
TUESDAY.

In the hours before

Special weather statement, May 21, 1:18 PM CST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
218 PM CDT MON MAY 21 2007

TXZ086-211945-
WICHITA TX-
218 PM CDT MON MAY 21 2007

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR WICHITA COUNTY.

A STRONG THUNDERSTORM WAS LOCATED OVER WICHITA COUNTY 15 MILES
NORTHWEST OF WICHITA FALLS AT 218 PM CDT...MOVING NORTHEAST AT 30
MPH.

SMALL HAIL AND WINDS AROUND 40 MPH ARE POSSIBLE.

WR
Special weather statement, May 21, 1:56 PM CST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
256 PM CDT MON MAY 21 2007

OKZ044-212015-
COTTON OK-
256 PM CDT MON MAY 21 2007

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR COTTON COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTH OF DEVOL AT 256 PM
CDT...MOVING NORTHEAST AT 35 MPH.

SMALL HAIL AND WIND GUSTS TO 40 MPH MAY OCCUR.

SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME.

WR
Special weather statement, May 21, 2:15 PM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
315 PM CDT MON MAY 21 2007

OKZ038-044-212030-
COTTON OK-COMANCHE OK-
315 PM CDT MON MAY 21 2007

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR COMANCHE AND COTTON
COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTHWEST OF COOKIETOWN AT
315 PM CDT...MOVING NORTHEAST AT 25 MPH. VERY HEAVY RAIN...SMALL
HAIL...AND WIND GUSTS TO 45 MPH ARE POSSIBLE AS IT TRACKS INTO FAR
NORTHERN COTTON AND FAR SOUTHERN COMANCHE COUNTIES.

SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME.
Special weather statement, May 21, 2:28 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
328 PM CDT MON MAY 21 2007

OKZ038-044-212045-
COTTON OK-COMANCHE OK-
328 PM CDT MON MAY 21 2007

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR COMANCHE AND COTTON
COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTH OF GERONIMO AT 328 PM
CDT...MOVING NORTHEAST AT 25 MPH. SMALL HAIL AND WIND GUSTS TO
50 MPH ARE POSSIBLE AS THIS STORMS TRACKS JUST SOUTH OF LAWTON.

SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME.
Special weather statement, May 21, 2:45 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
345 PM CDT MON MAY 21 2007

OKZ038-039-044-212100-
COTTON OK-COMANCHE OK-STEPHENS OK-
345 PM CDT MON MAY 21 2007

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR COMANCHE...COTTON AND
STEPHENS COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 4 MILES EAST OF GERONIMO AT 345 PM
CDT...MOVING NORTHEAST AT 25 MPH. SMALL HAIL AND WINDS AROUND 50 MPH
ARE POSSIBLE.

SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME.

The radar

The Altus AFB radar (KFDR), 89 km away, was scanning. The volume nearest the first event began at 20:54 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 lightning, 1 thunderstorm wind. Local standard time, as filed.

Hail, Baylor

When
May 21, 2:50 PM CST
Where
Baylor County, Seymour
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
33.600, -99.270

Hail, Baylor

When
May 21, 3:11 PM CST
Where
Baylor County, 3 mi SE of Seymour
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
33.569, -99.233

Lightning, Wichita

When
May 21, 4:30 PM CST
Where
Wichita County, Wichita Falls
Property damage
$1,000
Reported by
Newspaper
Coordinates
33.900, -98.500

A large tree was downed by a lightning strike. The tree was located at Elmwood Avenue near Maplewood Avenue. Monetary damages were estimated.

Thunderstorm Wind, Archer

When
May 21, 4:40 PM CST
Where
Archer County, Scotland
Measured
61 kt (70 mph) estimated gust
Property damage
$200
Reported by
Public
Coordinates
33.650, -98.470

Several tree limbs were blown down. Monetary damages were estimated.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 34611, 34612, 37473, 34614.